Avoid benzodiazepines and opioids in people at risk of delirium
- Academic Unit of Medicines Management, Leeds Institute of Diagnostics and Therapeutics, School of Healthcare, University of Leeds, Leeds, UK
- Correspondence to: David Phillip Alldred
Academic Unit of Medicines Management, Leeds Institute of Diagnostics and Therapeutics, School of Healthcare, University of Leeds, Leeds LS2 9JT, UK;
Implications for nursing practice
▪ Patients at risk of delirium should have their medications reviewed with particular attention paid to benzodiazepines and opioids.
▪ Benzodiazepines should not be newly prescribed to people at risk of delirium and should be discontinued or reduced if possible.
▪ Opioids should be avoided in people at risk of delirium; however, this may be difficult in practice if moderate to severe pain is present.
▪ Patients who are receiving medications associated with delirium and are at risk of delirium should be closely monitored for changes or fluctuation in behaviour.
Implications for nursing research
▪ Adequately powered, high-quality, prospective studies are needed to determine the influence of individual medications and pharmacological classes on the risk of delirium.
▪ Polypharmacy is common in older people and delirium risk rises with age; therefore, the risk of combinations of medications on delirium needs to be studied.
▪ Research is needed on the effect of withdrawing and reducing the doses of medications associated with delirium.
Delirium (also termed acute confusional state) is a complex syndrome characterised by a disturbance in consciousness and deterioration in cognition or change …